MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION GLIDESHEATH SLENDER; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION GLIDESHEATH SLENDER; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that the glidesheath slender sheath was used in the anterior tibial artery to gain retrograde access.At some point the hub became detached from the sheath, and the entire tube portion of the sheath was inside the artery.They had put a lutonix 7mmx40mm and a mustang 6mmx40mm (both marked 5 fr) through the sheath to treat.They ended up having to cut down on the patient's at and remove the sheath that way.Surgical removal of the sheath was required.The patient was in stable condition.Additional information was received on 02november2020: testing was performed to confirm that all pieces were removed from the patient.There was no significant blood loss.Additional information was received on 05november2020: terumo medical received a user facility medwatch report # (b)(4).The event description states: that the original intended procedure was a superficial femoral artery (sfa) arteriogram via left tibial approach.When removing the lutonix 7x40 drug coated balloon out of the sheath, the sheath separated from the sheath hub.Doctor had to perform a cut down of the tibial to get the piece.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, and to update section h3.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to update section h3, and to provide the completed investigation results.One 5fr 10cm glidesheath slender was received for product evaluation.No other components were received for product evaluation.The sheath was decontaminated per terumo medical corporation's policies and procedures.Visual inspection revealed that the sheath was wrinkled right below the hub and flattened from 6.2 cm from the sheath hub to the tip of the sheath.The inner diameter of the sheath could not be measured at the tip of the sheath since it was stretched and mangled.It is likely that the balloon was stuck in the cannula due to the tight interference between the two devices which caused the sheath to separate from the hub.The constriction likely caused negative pressure around the inner lumen which led to the inability of the balloon surface to slide freely without the sheath.Strong withdrawal forces could have led to complete reversal and folding of the sheath through the valve as it followed the withdrawal trajectory of its mated device.Manipulating the intraluminal device(balloon) in the presence of resistance and the tibial angle of access likely contributed to the separation of the sheath and caused it to invert on itself during withdrawal.The wings of the balloon may have stuck to the inner lumen of the sheath and dragged it in the reverse direction during withdrawal.Joint strength testing was performed to ensure the strength of the sheath shaft to sheath housing is within specifications.All joint strength testing performed for this lot passed per the detailed review of the device history record.It is likely the that the forces used to remove the sheath from the patient were greater than 15.0 n, which led to the failure noted by the customer.Based on the returned device, the complaint can be confirmed for the sheath/catheter mechanical separation.The device was in a conforming state when released from terumo control.There is no indication that any manufacturing, design or quality system issues may have led to this event.Currently, no action is recommended since this risk evaluation is within the predetermined limits in the failure mode and effects analysis (fmea).

Brand Name
GLIDESHEATH SLENDER
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key10810682
Report Number1118880-2020-00284
Device Sequence Number3526639
Product Code DYB
UDI-Device Identifier00389701012049
UDI-Public00389701012049
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173831
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberN/A
Device Catalogue Number80-1050
Device Lot NumberXN13
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Initial Date Received by Manufacturer 10/16/2020
Supplement Date Received by Manufacturer11/09/2020
12/14/2020
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date12/04/2020
12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LUTONIX 7MMX40MM; MUSTANG 6MMX40MM; LUTONIX 7MMX40MM; MUSTANG 6MMX40MM
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age74 YR
Patient Weight75